Missouri, 2019

Flash Flooding and Hail in Missouri, June 26, 2019

June 26, 2019 · NWS LSX · 6 events in 5 counties and zones

An upper level disturbance moved through southern Missouri and into southern Illinois triggering showers and storms. Some of the storms produced damaging winds, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level disturbance moved through southern Missouri and into southern Illinois triggering showers and storms. Some of the storms produced damaging winds, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 11:13 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 26, 11:13 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1213 PM CDT Wed Jun 26 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 326 AM CDT Wed Jun 26 2019

CAMS like the HRRR depict at least widely scattered diurnal
convection developing this afternoon with the best coverage
across southeast MO as the atmosphere becomes unstable with
daytime heating and as an MCV approaches from the decaying MCS
over southwest MO early this morning. This convection should
dissipate by late evening. The NAM model drops an MCS southeastward
through northeast MO and IL late this afternoon and evening,
while the 4 km NAM Nest is a little slower and further west with
its MCS. Not real confident with the NAM solutions, but would not
be surprised to see isolated to scattered showers/storms late
this afternoon and early this evening across central and southeast
MO and southwest IL. Slightly warmer and more humid conditions
can be expected today and tonight as upper level heights gradually
rise with south-southwest surface/low level winds.

GKS

.LONG TERM...  (Thursday through Tuesday)
Issued at 326 AM CDT Wed Jun 26 2019

Thursday and Thursday night appear dry at this time as upper level
ridging builds over MO and IL with continued southerly surface winds
as the synoptic boundary remains well north of our forecast area.
Daytime highs may be slightly warmer compared to Wednesday,
although it appears that we will be getting into a typical
Summertime weather pattern with persistent temperatures generally
slightly above normal for late June. The NAM model continues dry
for our area with the exception of an MCS dropping south-
southwestward into northeast MO and west central IL late Friday
night as it forecasts a back-door type cold front approaching our
area as a surface ridge builds into the Great Lakes region.
Difficult to forecast location and timing of an MCS that far out
in time so do not have a lot of confidence in this solution,
especially since the operational GFS or ECMWF model does not
forecast a similar backdoor front. The weekend looks mainly dry
with the mid-upper level ridge centered over Iowa and northern
MO. The chance of convection will increase by Tuesday as the
upper level ridge shifts east of our area and as a mid-upper
level trough approaches western MO on Tuesday.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1151 AM CDT Wed Jun 26 2019

SPECIFICS FOR KCOU, KUIN: A remnant thunderstorm complex over
southwestern MO was moving very slowly eastward at TAF issuance.
This feature will support scattered SHRA/TSRA from around 26/21z
through around 27/02z, but it is unclear whether SHRA/TSRA will
extend far enough northward to affect KCOU. Similar concerns exist
for KUIN due to a separate remnant thunderstorm complex which was
located over extreme northwestern MO at TAF issuance. Otherwise,
expect diurnal cumulus and light southerly to southwesterly winds.

SPECIFICS FOR KSTL, KSUS, KCPS: VFR conditions are expected for
the first 0-3 hours of the valid TAF period, but uncertainty
increases after 21z. A remnant thunderstorm complex over
southwestern MO was moving very slowly eastward at TAF issuance,
and while it is expected to generate additional thunderstorms
this afternoon, it is unclear how far north the convection might
spread. VCTS from 26/21z - 27/02z seems appropriate at this time
until the northern extent of the convection has been established.
Otherwise, light southerly to southwesterly winds will persist
through the period.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 3:14 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
414 AM CDT Wed Jun 26 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
414 AM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon and early this
evening. A few storms may become strong with small hail and strong
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms across southeast Missouri
and southwest Illinois on Thursday. There is also a slight chance of
thunderstorms across portions of our area both Monday and Tuesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

In the hours before

Special weather statement, Jun 26, 12:25 PM CST, 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
125 PM CDT Wed Jun 26 2019

ILZ097-261900-
Pike IL-
125 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barry, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pittsfield, Griggsville, Independence, Martinsburg, Baylis, New
Salem, Detroit, El Dara, Time, Valley City, New Hartford and Summer
Hill.

This includes Interstate 72 between exits 31 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 9106 3974 9101 3973 9064 3947 9071
TIME...MOT...LOC 1825Z 281DEG 9KT 3965 9095

Britt
Local storm report, Jun 26, 12:30 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
130 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             CUBA                    38.06N 91.40W
06/26/2019  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

            SPOTTER INDICATED PEA TO DIME SIZED HAIL.

&&
Local storm report, Jun 26, 12:31 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 NW WARRENTON          38.86N 91.19W
06/26/2019  M0.25 INCH       WARREN             MO   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND SMALL
            LIMBS DOWN.

&&
Special weather statement, Jun 26, 12:37 PM CST, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
137 PM CDT Wed Jun 26 2019

MOZ074-075-261900-
St. Francois MO-Ste. Genevieve MO-
137 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STE. GENEVIEVE AND WEST
CENTRAL ST. FRANCOIS COUNTIES UNTIL 200 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Park Hills, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Leadwood, Park Hills, Leadington
and Frankclay.

This also includes St. Joe State Park and Missouri Mines Historic
Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3774 9057 3788 9063 3797 9044 3777 9035
TIME...MOT...LOC 1837Z 245DEG 11KT 3786 9053

Britt
Special weather statement, Jun 26, 12:49 PM CST, 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
149 PM CDT Wed Jun 26 2019

MOZ052-060-061-261915-
St. Charles MO-Lincoln MO-Warren MO-
149 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ST. CHARLES...
SOUTHWESTERN LINCOLN AND NORTHEASTERN WARREN COUNTIES UNTIL 215 PM
CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrenton, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wentzville, Troy, Warrenton, Wright City, Moscow Mills, Truesdale,
Hawk Point, Innsbrook, Foristell and Cave.

This includes Interstate 70 in Missouri between exits 188 and 203.

This also includes Cuivre River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3882 9123 3900 9122 3905 9089 3876 9092
TIME...MOT...LOC 1849Z 273DEG 10KT 3888 9115

Britt
Local storm report, Jun 26, 12:51 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 SW LESLIE             38.39N 91.27W
06/26/2019  M0.25 INCH       FRANKLIN           MO   PUBLIC

            REPORTED AT 4555 BIG CREEK RD GERALD MO.

&&

MRB

The radar

The St Louis radar (KLSX), 95 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Francois

When
June 26, 12:51 PM CST
Where
St. Francois County, Park Hills to 0.48 mi NNW of St Francois
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -90.550

Thunderstorm winds blew down several power lines and small trees around town.

Hail, St. Francois

When
June 26, 1:03 PM CST
Where
St. Francois County, 0.77 mi SE of St Francois
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.841, -90.492

Thunderstorm Wind, Washington

When
June 26, 1:50 PM CST
Where
Washington County, 0.61 mi SE of Caledonia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.763, -90.773

Thunderstorm winds blew down two large trees in town.

Hail, St. Louis (C)

When
June 26, 2:43 PM CST
Where
St. Louis (C) County, 1.2 mi NE of Carondelet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.563, -90.266

Flash Flood, St. Louis

When
June 26, 2:45 PM CST to 6:00 PM CST
Where
St. Louis County, 1.25 mi SSW of Grantwood to 1.09 mi WSW of Affton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.553, -90.356

Up to three inches of rain fell in less than an hour over southern portions of St. Louis County over the Gravois Creek watershed. This caused the creek to quickly rise out of it's banks. It flooded several locations including a parking lot at Whitecliff Park. The flood waters moved two parked vehicles further down in the parking lot and one person had to be rescued from one of the cars. The other vehicle was unoccupied. Parts of Pardee and Grant Roads were briefly flooded as well. No deaths or injuries were reported.

Flash Flood, Iron

When
June 26, 5:20 PM CST to 8:00 PM CST
Where
Iron County, 1.07 mi NW of Ironton to 0.3 mi E of Pilot Knob
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.612, -90.642

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads around Pilot Knob were flooded including West Maple Street and Highway 221.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842400, 842401, 842402, 842403, 842409, 843678.